Whatcom County has had five fentanyl-related overdose deaths in the last two weeks, which the Whatcom Gang and Drug Task Force called a “disturbing trend.”
Three adults, two men, ages 60 and 48, and a 43-year-old woman died in Bellingham and two men, ages 29 and 42, died in Whatcom County as a result of accidental overdoses involving fentanyl, according to a Whatcom County Sheriff’s Office press release.
“These five deaths are indicative of the danger each dose presents to even chronic drug abusers,” the press release said.
Fentanyl is a synthetic opioid usually found on the street in powder or pill form, according to the release. It has previously seen to be added or substituted, with or without the user’s knowledge, as the active ingredients in counterfeit Oxycodone, Percocet or Xanax pills. Now it is being found in powder form that mimics or is sold as methamphetamine.
Carfentanyl, which is 100 times more potent than fentanyl, has been detected in some of the county’s recent overdose victims, according to the release. Fentanyl is 80-100 times more potent than morphine.
“Illicit drug users may have no idea what is actually in the drugs they use, or the potency, until it’s too late,” sheriff’s office chief deputy Kevin Hester said in a statement.
The task force and county medical examiner’s office reported the following trends in accidental fentanyl-related deaths over the last few years:
• 2018: First recognized cases of fentanyl pills known as “M30s” found on a person arrested in Whatcom County
• 2019: Four fentanyl-related overdose deaths
• 2020: Twenty-three fentanyl-related overdose deaths
•2021: Eleven fentanyl-related overdose deaths have been reported in the first three months, with carfentanyl detected in some overdose victims
The task force, sheriff’s office, Bellingham Police Department and the Drug Enforcement Administration have actively investigated many of these overdose deaths and, in some cases, charges have been brought against suspects for controlled substance homicide and manslaughter. According to the release, these law enforcement agencies will continue to actively pursue these cases in an effort to prevent the drug-related deaths.
Call 911 if you suspect someone has overdosed.